EconPapers    
Economics at your fingertips  
 

The stabilizing effects of price limits: New evidence from jump contributed price variations

Shan-Ying Chu, Lin Kun Chan and Jin-Huei Yeh

The North American Journal of Economics and Finance, 2019, vol. 48, issue C, 529-539

Abstract: We re-examine the effects of price limits on market stabilization, arguing that the prior studies have tended to overlook the endogeneity arising from the market mechanism restrictions imposed by regulators to prevent abnormal market movements when volatility is particularly high. In order to avoid the neglected reverse causality of identifying the policy effects of price limits from the literature, we probe the problem empirically by investigating the realized jump activities by separating the ‘jump contributed price variations’ from the continuously evolved volatility. Our results reveal that whilst the pattern of realized variance across various price limits provides no clear picture of the problem, the jump components under tighter price limit intervals are found to be significantly lower. Contrary to the prior works, in which it is invariably argued that price limits have no stabilizing effect on volatility in the presence of any simultaneous bias, our findings are largely consistent with the claims by regulators that restraining price limits can effectively moderate extreme price movements. A conservative interpretation of our findings is that although adjusting the price limit may not be able to totally reduce price variations, it can at least mitigate the undesired radical price movements (jumps) that are often found to occur.

Keywords: Price limits; Market stabilization; Stock market volatility; Jump activity; Price variations; Policy effectiveness (search for similar items in EconPapers)
JEL-codes: G01 G10 G14 G18 (search for similar items in EconPapers)
Date: 2019
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S1062940817303005
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:ecofin:v:48:y:2019:i:c:p:529-539

DOI: 10.1016/j.najef.2018.07.012

Access Statistics for this article

The North American Journal of Economics and Finance is currently edited by Hamid Beladi

More articles in The North American Journal of Economics and Finance from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:ecofin:v:48:y:2019:i:c:p:529-539